Alert archive / Kansas / Freeze Watches in 2021

Freeze Watch 1, NWS Dodge City, KS

April 18, 202127 counties in Kansas

NWS Dodge City, KS issued this freeze watch at Apr 18, 2021, 4:16 AM CDT for 27 counties in Kansas. It took effect at Apr 20, 2021, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 4:16 AM CDT (09:16 UTC)
In effect from
Apr 20, 2021, 1:00 AM CDT
Expired
Apr 19, 2021, 3:01 AM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS73 KDDC 180916
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
416 AM CDT Sun Apr 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-182100-
/O.NEW.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
416 AM CDT Sun Apr 18 2021 /316 AM MDT Sun Apr 18 2021/

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as the mid 20s 
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Gerard
2 follow-up statements
838 
WWUS73 KDDC 181643
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1143 AM CDT Sun Apr 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-191200-
/O.NEW.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/
/O.CON.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
1143 AM CDT Sun Apr 18 2021 /1043 AM MDT Sun Apr 18 2021/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...For the first Freeze Watch, sub-freezing temperatures as
  low as 22 possible. For the second Freeze Watch, sub- freezing
  temperatures as low as 22 possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...For the first Freeze Watch, from late Monday night 
  through Tuesday morning. For the second Freeze Watch, from 
  late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
831 
WWUS73 KDDC 190801
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
301 AM CDT Mon Apr 19 2021

KSZ030-031-045-046-065-066-192100-
/O.CAN.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/
/O.CON.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
301 AM CDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...


* WHAT...Sub-freezing temperatures as low as 26 possible.

* WHERE...Ness, Rush, Pawnee, Stafford, Ellis and Trego Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ043-044-061>064-074>081-084>090-192100-
/O.UPG.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/
/O.NEW.KDDC.FZ.W.0001.210420T0600Z-210420T1500Z/
/O.CON.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/
Scott-Lane-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-
Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-
Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
301 AM CDT Mon Apr 19 2021 /201 AM MDT Mon Apr 19 2021/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ TUESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 23 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 27 possible.

* WHERE...Portions of south central, southwest and west central 
  Kansas.

* WHEN...For the Freeze Warning, from 1 AM CDT /midnight MDT/ to 
  10 AM CDT /9 AM MDT/ Tuesday. For the Freeze Watch, from late 
  Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Apr 18, 4:11 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 18, 4:11 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
411 AM CDT Sun Apr 18 2021

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 411 AM CDT Sun Apr 18 2021

A broad upper level longwave trough was spread over much of North
America with shortwave disturbances moving through the upper flow.
One shortwave was currently exiting the central High Plains to
the east while another one was tracking south across western
Canada.

For today, the central High Plains will be in between these systems
with general subsidence and mainly clear skies. Some downslope
warming will help temperatures rise at least into the mid 60s.
The clear and quiet conditions will continue through tonight.

.LONG TERM...(Monday through Saturday)
Issued at 411 AM CDT Sun Apr 18 2021

Latest model guidance continues earlier trends of moving the upper level
shortwave over western Canada into the northern Rockies and adjacent
Plains by Monday morning. This system will push a strong cold front
south across western Kansas during the day Monday. Cold advection
behind the front will result in steady or falling temperatures
especially in the Highway 96/Interstate 70 corridor. Areas farther
south will see more warming before the front arrives. The result
will be a wide range in temperatures with mainly 50s in the north
and highs around 70 along the Oklahoma border.

The shortwave rolls out over the central Plains and Midwest Monday
night. Areas of light rain will develop as upper level lift
increases in advance of the wave. As the lower levels continue to
cool, the rain will change over to snow by late Monday evening.
Areas of snow will spread across central and parts of southwest
Kansas Monday night as a band of mid level frontogenetic forcing
traverses the area. Model guidance puts greatest amounts of snow
over central Kansas in the vicinity of Hays and LaCrosse where
around 2-3 inches will be possible. Lesser amounts are expected
farther south and southwest where an inch or less is expected in
areas south of Highway 50. The snow should be ending across the
area by Tuesday morning as the upper system moves east.

With the much colder air pushing into the central Plains, low
temperatures Monday night will be dropping into the lower to mid
20s in most areas with lows near 30 over south central Kansas. We
have reached the climatological last freeze date for a good part
of central and southwest Kansas. Although areas closer to the
Colorado border have a few more days to go on this, we will be
issuing a Freeze Watch for the entire forecast area Monday night
into Tuesday morning. This may need to be extended into Tuesday
night as well.

Cooler temperatures will likely stick around through much of the
week before some warming late in the week. While details are more
uncertain toward next weekend, the upper pattern remains fairly
active and there is a chance for rain and/or thunderstorms late
in the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Apr 17 2021

SCT-BKN mid level clouds over western Kansas at the beginning of
the period will diminish by sunrise on Sunday with SKC conditions
through the remainder of the period. Northwest winds will increase
into the 10-15 knot range with daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  36  65  26 /   0   0   0  60
GCK  62  34  62  24 /   0   0   0  70
EHA  63  34  68  24 /   0   0   0  40
LBL  64  33  69  24 /   0   0   0  40
HYS  64  36  56  25 /   0   0   0  80
P28  65  38  73  30 /   0   0   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Monday night through Tuesday morning for
Ksz030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Apr 17, 4:46 AM CDT, 23 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
446 AM CDT Sat Apr 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
446 AM CDT Sat Apr 17 2021 /346 AM MDT Sat Apr 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Elevated Fire Weather risk is expected Sunday afternoon, mainly
over the western half of the area.

An elevated risk for accumulating snow is expected Monday night
into early Tuesday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Monday
  - Freeze: Extreme risk
  - Snow: Elevated risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 11:43 AM CDTFreeze WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more41 hr
Apr 18, 2:04 PM CDTWinter Weather AdvisoryDDCEllis, Ness, Pawnee, Rush, Stafford, Trego43 hr

Nearby

Freeze Watches in Kansas, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.